NCLEX Blog / Pharmacology / Pain Management and Naloxone: Relieve Pain, Protect Breathing
Pain Management and Naloxone: Relieve Pain, Protect Breathing

Pain Management and Naloxone: Relieve Pain, Protect Breathing

By Ruqia Qatawna, PhD, MSN, RN·5 min read·Updated 2026-10-06
The short answer

The most dangerous opioid effect is respiratory depression, and increasing sedation precedes it. When an opioid-treated patient is hard to arouse and breathing inadequately, airway and ventilation come before the pain score. Naloxone reverses the opioid but wears off faster than many of them, so the patient can re-sedate and must be watched.

Pain Medicines Anesthesia and Paralytics NCLEX Review

Pain assessment, the multimodal approach, opioid safety and naloxone, including why the client needs monitoring after naloxone works.

From the Intensive NCLEX Course. This lesson is a free sample: watch it with a free account.

Pain questions are safety questions in disguise. The most dangerous opioid effect is respiratory depression, and increasing sedation precedes it. When an opioid-treated patient is hard to arouse and breathing inadequately, airway and ventilation come before the pain score.

Start by believing the patient — and assessing more than a number

Good pain care begins with believing the patient's report and assessing location, quality, timing, functional impact, previous response, sedation, respiratory status, comorbidities and treatment goals. The aim is safer function and comfort — not automatically a pain score of zero.

Use a multimodal approach

When appropriate, pain plans combine positioning, ice or heat, relaxation, mobility, physical strategies, acetaminophen, anti-inflammatory medication, regional techniques, adjuvant medicines and opioids. Each option has contraindications and monitoring requirements. Opioids may be necessary, especially for severe acute pain, but require an individualised benefit–risk assessment.

Create Free Account →

Recognise opioid overdose

What to watchDetail
The dangerRespiratory depression — the most dangerous opioid effect, and increasing sedation precedes it
Warning signsInability to awaken, slow or shallow breathing, cyanosis, limpness, a slow or irregular pulse. Pinpoint pupils may occur — but do not wait for every classic sign
Sedation vs rateRespiratory rate alone can mislead; rising sedation can precede obvious respiratory failure

Naloxone is a rescue medication, not the finish line

Naloxone rapidly reverses opioid effects, particularly respiratory depression. In a suspected overdose: activate emergency support, support the airway and breathing, administer naloxone per protocol, and monitor continuously.

  • It wears off before many opioids do. Additional doses may be required, and a patient who wakes after naloxone can become sedated again — so they are watched, not left.
  • Naloxone may precipitate acute withdrawal in an opioid-dependent patient — agitation, pain, nausea, vomiting, sweating or tachycardia. Those effects require management, but ventilation and survival take priority.
Timeline showing naloxone wearing off while the opioid is still active, so breathing can slow again; the nurse reassesses and may repeat naloxone
Naloxone lasts 30 to 90 minutes; most opioids last longer. Breathing can slow again after the client wakes up, so monitoring continues and a repeat dose may be needed.

What to reassess after analgesia

Reassess pain and function, respiratory rate and quality, sedation level, oxygenation when appropriate, blood pressure, adverse effects, and whether the intervention achieved its intended goal.

NCLEX tip: When an opioid-treated patient is difficult to arouse and breathing inadequately, airway and ventilation come before the pain score. Give naloxone as ordered, obtain emergency help, and watch for recurrent toxicity — because the reversal fades before the opioid does.

Educational use only: this article supports nursing review and does not replace clinical judgment, facility protocols, or instructions from an authorised prescriber.

Practice

5 NCLEX practice questions on this topic

The same questions, player and partial-credit scoring students use inside NCLEXPace: answer, submit, read the full rationale, then Next. Your score is waiting at the end. No account needed for these.

Question 1 of 5Score: 0%
Question 1 of 5Multiple Choice

Select the best answer.

Which client is most appropriate for pain assessment using a numeric 0-10 rating scale?

Question 2 of 5Multiple Choice

Select the best answer.

A laboring client who takes daily methadone for opioid use disorder requests pain medication. The provider prescribes intravenous nalbuphine. Which action should the nurse take?

Question 3 of 5Multiple Choice

Select the best answer.

A 79-year-old client with advanced dementia cannot answer questions reliably. During morning care the client grimaces, moans, and pushes the nurse's hands away during repositioning. Which pain assessment tool should the nurse use?

Question 4 of 5Multiple Choice

Select the best answer.

A client on the first day after abdominal surgery is laughing with a visitor and watching television. When asked, the client rates the incisional pain as 8 on a 0 to 10 scale and requests the prescribed IV analgesic. Which action should the nurse take?

Question 5 of 5Ordered Response

Place the actions in the order the nurse should perform them. All options must be used.

A mechanically ventilated client receiving pressure-support ventilation becomes difficult to arouse after IV opioid analgesia. The apnea alarm sounds, chest movement is absent, and SpO2 falls to 82%. Arrange the nursing actions.

Click the items in the correct order. Click again to remove a pick.
·Reassess level of consciousness, chest rise, breath sounds, SpO2, end-tidal CO2 if available, and follow-up ABG as ordered
·Stay with the client and assess responsiveness, pulse, chest movement, airway, and oxygenation
·Manually ventilate with a resuscitation bag connected to oxygen if apnea persists
·Notify the respiratory therapist and provider and anticipate evaluation of opioid effect and ventilator support needs
·Call for immediate assistance while supporting the airway
0 answered · 0%
Want more than a taste?
Sign up for more practice questions inside the real NCLEXPace platform, then choose a plan for the full 3,200+ question bank, timer, analytics and every NGN format.
Want more Pharmacology questions?

A free account opens 20 more questions, a case study, a video and a cheat sheet. The full bank has 3,200+ questions with rationales, by topic.

Practice more, free →

Ready for the full bank? See NCLEXPace plans and prices: one payment for 1, 2, 3 or 6 months.

Frequently asked questions

Common follow-up questions on Pharmacology.

What is the most dangerous effect of opioids?

Respiratory depression. Increasing sedation typically precedes it, so a patient who is becoming difficult to arouse is the warning sign: airway and ventilation take priority over the pain score at that point.

How does the nurse recognise opioid overdose?

Inability to awaken, slow or shallow breathing, cyanosis, limpness and a slow or irregular pulse; pinpoint pupils may be present. The nurse acts on inadequate breathing and arousability without waiting for every classic sign.

Why must a patient be watched after naloxone?

Naloxone wears off faster than many opioids, so a patient who wakes and breathes well can become sedated and hypoventilate again. Continuous monitoring and repeat doses may be needed until the opioid itself has cleared.

Can naloxone cause harm in an opioid-dependent patient?

It can precipitate acute withdrawal: agitation, pain, nausea, vomiting, sweating or tachycardia. Those effects are managed, but restoring ventilation and survival always takes priority over the discomfort of withdrawal.

What is reassessed after giving pain medication?

Pain and function, respiratory rate and quality, sedation level, oxygenation when appropriate, blood pressure, adverse effects, and whether the intervention met its goal. Sedation level is watched closely because it can rise before respiratory rate visibly falls.

Sources and references

  1. Harding MM, Kwong J, Hagler D, Reinisch C. Lewis's Medical-Surgical Nursing: Assessment and Management of Clinical Problems. 12th ed. Elsevier; 2023; Chapter: Pain.
  2. Burchum JR, Rosenthal LD. Lehne's Pharmacology for Nursing Care. 11th ed. Elsevier; 2022; Chapter: Opioid Analgesics, Opioid Antagonists, and Nonopioid Centrally Acting Analgesics.
  3. Dowell D, Ragan KR, Jones CM, Baldwin GT, Chou R. CDC Clinical Practice Guideline for Prescribing Opioids for Pain - United States, 2022. MMWR Recommendations and Reports. 2022;71(3):1-95.

Reviewed by the NCLEXPace team, October 2026.

Put this into practice

3,200+ NCLEX questions with think-like-a-nurse rationales, unfolding case studies and adaptive readiness exams. Start with free practice questions, then choose a plan when you are ready.

Create Free Account →